Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 7:07 PM CDT for Reno County, Rice County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 7:07 PM CDT (00:07 UTC)
- Expired
- May 1, 2018, 7:46 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:29 PM CDT | TSTM WND GST 50 | 3 S Alden, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
029
WUUS53 KICT 020007
SVRICT
KSC155-159-020100-
/O.NEW.KICT.SV.W.0016.180502T0007Z-180502T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
707 PM CDT TUE MAY 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Southern Rice County in central Kansas...
* Until 800 PM CDT
* At 707 PM CDT, a severe thunderstorm was located 10 miles south of
Raymond, or 11 miles east of Hudson, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lyons, Sterling, Nickerson, Little River, Alden and Raymond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3825 9847 3848 9793 3818 9793 3801 9847
TIME...MOT...LOC 0007Z 242DEG 39KT 3813 9844
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
847
WWUS53 KICT 020025
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT TUE MAY 1 2018
KSC155-159-020100-
/O.CON.KICT.SV.W.0016.000000T0000Z-180502T0100Z/
Reno KS-Rice KS-
725 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...
At 725 PM CDT, a severe thunderstorm was located over Alden, or near
Sterling, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River, Alden and Raymond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3825 9847 3848 9793 3818 9793 3811 9842
TIME...MOT...LOC 0025Z 237DEG 29KT 3821 9829
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL749
WWUS53 KICT 020038
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
738 PM CDT TUE MAY 1 2018
KSC155-020048-
/O.CAN.KICT.SV.W.0016.000000T0000Z-180502T0100Z/
Reno KS-
738 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3848 9793 3822 9793 3820 9833 3831 9833
TIME...MOT...LOC 0038Z 240DEG 41KT 3827 9815
$$
KSC159-020100-
/O.CON.KICT.SV.W.0016.000000T0000Z-180502T0100Z/
Rice KS-
738 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN RICE COUNTY...
At 738 PM CDT, a severe thunderstorm was located just north of
Sterling, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3848 9793 3822 9793 3820 9833 3831 9833
TIME...MOT...LOC 0038Z 240DEG 41KT 3827 9815
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL895
WWUS53 KICT 020046
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
746 PM CDT TUE MAY 1 2018
KSC159-020056-
/O.CAN.KICT.SV.W.0016.000000T0000Z-180502T0100Z/
Rice KS-
746 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3848 9793 3822 9793 3820 9833 3831 9833
TIME...MOT...LOC 0044Z 242DEG 39KT 3831 9805
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:58 PM CDT, 9 minutes earlier.
Area forecast discussion, May 1, 6:58 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue May 1 2018 Numerous +TSRAGR continue to race NE~45kts across C & NC KS early this eve. Golfball-sized hail, 52-61kt winds & a few tornadoes are likely at all C KS terminals til ~03Z where TOR #59 remains in effect. Dangerous LLWS will be encountered in these areas as well over the next 2-3 hours. The +TSRAGR should remain NW-NE of KICT, but with S winds sustained ~20kts continuing to promote strong moist advection cigs across SC & SE KS will lower to MVFR & possibly IFR late tonight. Details for later periods will be provided with the 06Z issuance. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 30 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 70 30 20 10 Great Bend 63 80 57 80 / 50 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...EPS
Hazardous weather outlook, May 1, 4:20 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail, 60 to 70 mph winds and a tornado. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. This activity will depend on the evolution of Wednesday's storms. The most likely threat would be hail and damaging winds. A few storms are possible Monday in central Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 1, 5:53 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL SUSANK 38.64N 98.77W
05/01/2018 E4.00 INCH Barton KS OFFICIAL NWS OBS
NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES
ALREADY ON THE GROUND
&&
MWMLocal storm report, May 1, 6:08 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 5 S DORRANCE 38.77N 98.59W
05/01/2018 E2.00 INCH RUSSELL KS STORM CHASER
&&
VJPLocal storm report, May 1, 6:14 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 6 E SUSANK 38.64N 98.66W
05/01/2018 E1.75 INCH BARTON KS PUBLIC
EXTIMATED BASED ON SOCIAL MEDIA IMAGE
&&
MWMLocal storm report, May 1, 6:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 6 N SUSANK 38.73N 98.77W
05/01/2018 M1.75 INCH RUSSELL KS TRAINED SPOTTER
&&
VJPLocal storm report, May 1, 6:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 NNE WILSON 38.85N 98.46W
05/01/2018 E1.50 INCH ELLSWORTH KS TRAINED SPOTTER
HAIL REPROTED AT MILE MARKER 206 ON I-70.
&&
VJPLocal storm report, May 1, 6:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 2 NE WILSON 38.85N 98.45W
05/01/2018 ELLSWORTH KS LAW ENFORCEMENT
KHP REPORTING JACK KNIFED SEMI NEAR MILE
POST 205.
&&
CHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:25 PM CDT | Tornado Warning | ICT | Saline | 20 min |
| May 1, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 62 min |
| May 1, 8:09 PM CDT | Tornado Warning | ICT | Lincoln | 19 min |
| May 1, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 67 min |
| May 1, 8:29 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 46 min |
| May 1, 8:44 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| May 1, 9:33 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| May 2, 12:28 AM CDT | River Flood Warning | ICT | Lincoln | 33 hr |
| May 2, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 72 min |
| May 2, 3:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 34 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 78 min |
| May 2, 3:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 81 min |
| May 2, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 40 min |
| May 2, 3:57 PM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
| May 2, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 70 min |
| May 2, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 57 min |
| May 2, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 2, 4:37 PM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 2, 4:40 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 50 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 2, 5:23 PM CDT | Special Weather Statement | ICT | Harvey | 67 min |
| May 2, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 31 min |
| May 2, 5:30 PM CDT | Special Weather Statement | ICT | Harper | 60 min |
| May 2, 5:31 PM CDT | Areal Flood Warning | ICT | Kingman | 2 hr |
| May 2, 5:54 PM CDT | Special Weather Statement | ICT | Marion | 51 min |
| May 2, 6:00 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 60 min |
| May 2, 6:37 PM CDT | Special Weather Statement | ICT | Chase | 23 min |
| May 2, 6:58 PM CDT | Special Weather Statement | ICT | Butler, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.